The European Medicines Agency has responded to the latest reports about the safety of Roche’s antiviral Tamiflu by recommending a label update while saying that the benefits of taking the drug outweigh its risks.
The EMEA said that “it has been made aware of new reports of neuropsychiatric adverse events occurring with the use of Tamiflu (oseltamivir) originating from Japan,” adding that its Committee for Medicinal Products for Human Use “has monitored closely all adverse drug reactions reported in connection” with the use of the medicine since it was introduced in the European Union in 2003.
The reference to events in Japan involves the cases of two 12-year-old boys who jumped off the second floor of their houses and broke their legs in separate incidents within the last month or so, which has led the Japanese Ministry of Health, Labour and Welfare to tell Chugai Pharmaceutical, Roche's Japanese subsidiary, to revise the label on Tamiflu to include a warning that the drug should not be prescribed to teenagers.
The CHMP has now recommended that the label should state that “convulsion, depressed level of consciousness, abnormal behaviour, hallucinations and delirium have been reported during Tamiflu administration, leading in rare cases to accidental injury.” It adds that “patients, especially children and adolescents should be closely monitored and their healthcare professional should be contacted immediately if the patient shows any signs of unusual behaviour."
The EMEA said that it will continue to closely monitor any emerging safety information on Tamiflu, including neuropsychiatric disorders, and “if any concerns emerge, further action will be taken.” However the agency also added that “the CHMP maintains its opinion that the benefits of Tamiflu outweigh its risks when the product is used according to the adopted recommendations."
More cases reported in Japan
Back in Japan, the Yomiuri Shimbun newspaper has published information about the report submitted by Chugai to the Pharmaceuticals and Medical Devices Agency covering a period from April 2004 to March 2006, which states that 81 children aged younger than 10 have suffered mental or neurological disorders after taking Tamiflu. These included 18 cases of abnormal behaviour, 14 reports of hallucinating and another 14 which mention delirium. As details about the disorders have yet to be examined, the ministry will scrutinise the reports, they said, adding the 81 cases did not include potentially fatal behaviour.
The newspaper also reported that Japan’s health minister fears that the government may have erred in denying there was a causal link between Tamiflu and abnormal behaviour. Health, Labour and Welfare minister Hakuo Yanagisawa told a press conference that “to put it plainly, suspicions have emerged about the link. There were several accidents so we have to consider whether our previous appraisal was correct. I think we need to take another look at it."
The comments coming out of Japan over the last week have baffled Roche, especially after the drugmaker released new data from two studies which show that there is no established causal link between neuropsychiatric symptoms and treatment with Tamiflu, one of which was carried out during the 2005/2006 influenza season by the JMHLW itself.